Alert archive / Michigan / River Flood Advisories in 2017
River Flood Advisory 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Apr 5, 2017, 11:47 AM EDT for Eaton County, Michigan. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 11:47 AM EDT (15:47 UTC)
- Expired
- Apr 10, 2017, 12:20 PM EDT
- In force
- 5 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Eaton Rapids (ETNM4).
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 8 ft
- Major stage
- 9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Apr 5, 10:47 AM EDT, 1 hour earlier.
Area forecast discussion, Apr 5, 10:47 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1047 AM EDT Wed Apr 5 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 333 AM EDT Wed Apr 5 2017
A strong early spring storm will bring heavy rain and heavy wet
snow to the area into early Friday. The rain should spread across
the area by early to mid afternoon. Rain will be heavy at times
early tonight before mixing with then changing to snow after
midnight over areas away from Lake Michigan and west of I-69.
It will become very windy with winds gusting to near 50 mph at
times tonight through most of Thursday. Snow and even some blowing
snow is possible Thursday, mostly west and north of I-69 where
there will be a mix of rain and snow. Snowfall may exceed 6 inches
for most areas inland of Lake Michigan and west and north of I-69.
Once the storm moves out of the area Friday, high pressure will
follow and allow for significant warming. Sunday and Monday will
be very warm with highs may reach near 70 both days. A strong
storm once again moves through the area Monday into Tuesday. There
may be strong thunderstorms and locally heavy rain.
&&
.UPDATE...
Issued at 1040 AM EDT Wed Apr 5 2017
Much uncertainty remains with this approaching storm.
Specifically, how much warm air makes it into the central and
northern cwa. Snow ratios will likely be lower with this
system which will somewhat trim the snow potential. Certainly,
though, it's a wet storm and the pcpn will likely begin as rain.
As the deformation zone sets up from southwest to northeast across
the north central cwa, there could and likely will be a band of
heavier snow. Strong winds are still expected and blowing and
drifting will occur Thursday. Overall we trimmed the snow
potential to 6 to 8 inches over the northeast cwa and lesser
amounts south of M-46 or so. That's not to say that there won't be
locally higher accumulations. Thursday is still shaping up to be
a pretty nasty day with temps in the lower 30s and 40 mph winds
and snow.
We also extended the gale warning through Thursday night.
&&
.SHORT TERM...(Today through Friday)
Issued at 333 AM EDT Wed Apr 5 2017
I have expanded the winter storm watch to include all counties
from Kent and Ionia counties north to the APX CWA boarder.
This should be one of our better April snow storms in a few years
if it works out the way it looks to me now.
This idea of increasing the watch area is based on just about all
models including the ECMWF showing the near US-131 being in the
deformation zone Thursday as the system wraps up to our east. This
is a classic set as the track of the 850 low goes through
Northwest Ohio and the track of the 700 mb low is similarly over
Northwest Ohio. Also the upper waves goes negative tilt and closes
off over our area. That will keep most of our CWA Thursday in the
primary precipitation band. The 700 to 300 mb Q-vector
convergence is impressive Wed night across most of Lower
Michigan. We get into the trowal and stay there most of the day
Thursday with CPD values near zero over a good part of this area.
All of this is typical of what would give this area heavy snow. My
only question is surface temperatures. The wet bulb zero is below
500 ft above the ground most of the day time hours of Thursday
during this event. Model surface temperatures area in the 32 to 34
range most of the Thursday (not mos temps but actual model output
from the NAM, ECMWF and GFS). It has been this forecasters
experience that when it snows at at more at near or more than 1/2
inch per hour in situations like this surface temps will be near
32 no matter what MOS or the models say otherwise. So I used the
GFS model (not MOS) surface temps in our grids. This should be
close to the truth.
So what I am thinking is the rain moves into the area between 9 am
and 3 pm (southwest to northeast) based on the HRRR, RAP, NAM, GFS
and ECMWF. Rain will be heavy at times tonight before it changes
to snow north and west of the I-69 area by 3-5 am. Then it will
snow into Thursday evening before ending from west to east. It
will be very windy too, winds could gust to near 50 near the lake
shore.
The system moves out Friday so we should see clearing from west to
east during the day Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 333 AM EDT Wed Apr 5 2017
Two key topics stand out in the long term: Ample warmth that pushes
in over the weekend and a storm system that brings chances for
thunderstorms early next week.
An upper level jet feature will give rise to a digging trough over
the eastern Pacific late in the week. This trough comes ashore over
the Pacific Northwest late Friday into Saturday as the upper jet
core weakens. Long range models have the wave evolving into a closed
upper low. GFS/ECM then diverge on exactly where it positions the
feature from there. Both solutions are fairly close on timing,
placing the system just west/northwest of the Great Lake late Sunday
into Monday. A couple of waves of precipitation are possible with
the first coming through Monday morning and again late Monday
evening/night. The low track off to the north with conditions drying
out for Tuesday.
Aside from Monday's system, temperatures are expected to moderate
through the weekend. High temperatures are likely well underdone
Sunday and Monday with 10C+ 850 temps present in the profiles from
early Sunday through early Tuesday. I suppose we could easily see
70s both Sunday and Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 741 AM EDT Wed Apr 5 2017
Based on the latest model data rain should move into the I-94 TAF
sites by 16z and 18z at the I-96 TAF sites. All sites should
become MVFR / IRF by 21z or so. Winds will increase significantly,
gusts to 40 knots is expected after 00z tonight. The change to
snow will be seen at GRR first and then MKG, AZO and BTL with JXN
taking the longest to mix with snow (after 12z).
&&
.MARINE...
Issued at 333 AM EDT Wed Apr 5 2017
I will keep our current headlines as is. I could see having to
increase to storm force winds but it is marginal at this point so
I did not change our headlines as a result.
&&
.HYDROLOGY...
Issued at 323 PM EDT Tue Apr 4 2017
River levels are above normal across Southern Lower Michigan, with
minor river flooding ongoing. Around an inch of rain fell yesterday
and overnight. This will keep river levels elevated, and likely
cause additional rises. Another period of wet weather is expected
Wednesday into Friday. Minor river flooding will continue into the
weekend.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from late tonight through Thursday evening
for MIZ038>040-044>046-051-057-058.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.
Gale Warning from 8 PM this evening to 8 AM EDT Friday for
LMZ844>849.
&&
UPDATE...04
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...JAM
AVIATION...WDM
HYDROLOGY...63
MARINE...WDMHazardous weather outlook, Apr 5, 4:07 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 407 AM EDT Wed Apr 5 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 407 AM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Rain will be heavy at times this afternoon into tonight. This may well result in localized flooding in typically flood prone areas. The rain is expected to change to snow after midnight north of Grand Rapids. By sunrise all areas north and west of I-69 should be seeing some snow. Significant accumulations are expected north of Grand Rapids by then, some areas may already have over 3 inches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday will be a snowy and windy day north and west of I-69. Storm total snowfall may approach 12 inches on some places north of Grand Rapids, by evening. The strong winds and snow falling heavy at times may cause numerous travel issues north and west of I-69. There is a chance of strong thunderstorms later Monday into Tuesday morning. Locally heavy rain is possible. Due to all of the precipitation that has already fallen recently and what we expect over today into tomorrow, then again early next week localized flooding is possible near small streams and rivers and also in normal flood prone areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-060815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 407 AM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will become dangerous for anyone near the Lake Shore or boating in the near shore as winds are expected to increase to storm force just off shore later today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds of near 50 mph and waves to near 20 feet are possible Thursday so being anywhere near Lake Michigan will be dangerous into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:39 PM EDT | River Flood Advisory | GRR | Newaygo | 5 days |
| Apr 5, 11:30 AM EDT | River Flood Warning | GRR | Ottawa | 10 days |
| Apr 5, 11:30 AM EDT | River Flood Warning | GRR | Ingham | 5 days |
| Apr 5, 11:30 AM EDT | River Flood Warning | GRR | Clinton | 5 days |
| Apr 5, 11:30 AM EDT | River Flood Warning | GRR | Clinton | 10 days |
| Apr 5, 11:30 AM EDT | River Flood Warning | GRR | Barry | 6 days |
| Apr 5, 11:30 AM EDT | River Flood Warning | GRR | Kent | 11 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Jackson | 9 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Ingham | 4 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Kent | 7 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Kent | 7 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Ingham | 7 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Ingham | 5 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Ionia | 7 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Calhoun | 7 days |
| Apr 5, 11:47 AM EDT | River Flood Advisory | GRR | Mecosta | 68 hr |
| Apr 5, 3:47 PM EDT | Winter Storm Warning | GRR | Clare, Isabella, Mecosta, Osceola | 12 hr |
| Apr 5, 3:47 PM EDT | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 24 hr |
Nearby
River Flood Advisories in Michigan, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.